Myositis (Muscle Inflammation)...Check the Meds!

Medical Author: William C. Shiel Jr., MD, FACP, FACR

I am a rheumatologist—an internal medicine specialist who is trained to evaluate, diagnose, and treat diseases that involve the muscles and joints. Because rheumatologists have a keen interest in undiagnosed conditions, I see a number of patients every week who are seeking a first diagnosis.

It is commonplace for doctors to refer patients to a rheumatologist for the evaluation of painful muscles. There are many diseases that are associated with inflammation of muscles. Furthermore, many conditions may appear to involve muscles but may actually be a result of disease of the tendons, joints, or bones.

By way of illustration, I want to call viewers' attention to a patient that I just saw in the office this week. I feel that this patient is very representative of a muscle condition that is under appreciated nowadays. I also know that patients and doctors should have a heightened awareness of this condition since it is easily managed when discovered early. When discovered late, it can lead to serious injury—not only to the muscles but also potentially to the kidneys and heart.

Mr. Jones is a 75-year-old man who was referred by a cardiologist because of pains and stiffness in the muscles of his arms, shoulders, thighs, and buttocks. He has been taking Lipitor (atorvastatin) for six months to control elevated cholesterol levels in his blood. Mr. Jones reported muscle aching for the past eight weeks. He was also weak in the locations of pain. Blood testing for the muscle enzyme, CPK, was mildly elevated.

Now, here's the point:

Lipitor is a member of a class of cholesterol-lowering drugs called statins. The statins include lovastatin (brand name: Mevacor), simvastatin (Zocor), pravastatin (Pravachol), fluvastatin (Lescol), atorvastatin (Lipitor), and cerivastatin (Baycol) (Baycol was withdrawn from the market in August 2001). Statin drugs are known to cause muscle pains and inflammation around the muscle cells (myositis). It should also be noted that the risk of muscle injury is greater when a statin is combined with other drugs that also cause muscle damage by themselves. For example, when lovastatin (Mevacor) is used alone to lower cholesterol, muscle damage occurs on the average in one person out of about every 500. However, if lovastatin (Mevacor) is used in combination with other drugs such as niacin, gemfibrozil (Lopid), or fenofibrate (Tricor) to further reduce cholesterol levels, the risk of muscle injury skyrockets to one person out of every 20 to 100 who receive the combination. The risk of muscle damage is thus multiplied five- to 25-fold by using a combination of a statin and another cholesterol-lowering drug rather than by just using statin alone.

In fact, the manufacturers of statins recommend that any patient taking a statin "should be advised to report promptly any unexplained muscle pain, tenderness or weakness...When a muscle disease is suggested, the doctor stops the statin drug."

You see, statin drugs cause three types of muscle conditions. First, they can cause muscle aching. This condition generally reverses itself within weeks of discontinuing the drugs. Second, they can cause muscle pains and mild muscle inflammation that may also be accompanied by minor weakness. Blood testing for the muscle enzyme, CPK, is mildly elevated. This condition also generally reverses, but it may take several months to resolve. Third, statins can cause severe muscle inflammation and damage so that not only are the muscles painful all over the body, they also become severely weakened. Heart muscle can even (rarely) become affected. Blood testing for the muscle enzyme, CPK, is markedly elevated. When the muscles are severely damaged, the muscle cells release proteins into the blood that collect in and can damage the kidneys. This can lead to kidney failure and require dialysis.

In each of the above three forms of muscle conditions that result from statin drugs, the outcome is always much better when the condition is detected early.

My patient is expected to do well. I have discontinued his Lipitor and his muscle pain and stiffness will resolve in the upcoming weeks. He will follow-up with me in a month for a progress report.

There are many other medications (aside from statins) and diseases that can cause muscle aching. Of all causes, however, statin drugs are what I see as the most common culprits. If you or someone you know has muscle pains, check the medications being taken first!

Finally, please understand that the statin drugs have been shown to be the most effective (and widely prescribed) medications to optimally lower cholesterol and prevent heart attacks and stroke. This perspective article is intended to highlight the fact that even the best drugs require monitoring and can have side effects.


Last Editorial Review: 11/15/2007




STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!